FDA MedWatch: Teva Pharmaceuticals USA Issues Voluntary Nationwide Recall of All Amlodipine/Valsartan Combination Tablets

November 30, 2018

Teva Pharmaceuticals USA Issues Voluntary Nationwide Recall of All Amlodipine/Valsartan Combination Tablets and Amlodipine/Valsartan/Hydrochlorothiazide Combination Tablets

 

Teva Pharmaceuticals has initiated a voluntary recall in the United States, to the patient level, of all lots of Amlodipine / Valsartan combination tablets and Amlodipine / Valsartan / Hydrochlorothiazide combination tablets (see table below) due to an impurity detected above specification limits in an active pharmaceutical ingredient (API) manufactured by Mylan India. The impurity found in Mylan’s valsartan API is known as N-nitroso-diethylamine (NDEA), which has been classified as a probable human carcinogen. This chemical is typically found in very small amounts in certain foods, drinking water, air pollution, and certain industrial processes.

Amlodipine/Valsartan combination tablets and Amlodipine/Valsartan/Hydrochlorothiazide combination tablets are used for the treatment of high blood pressure. To date, Teva has not received any reports of adverse events signaling a potential link or exposure to valsartan.

Patients taking Amlodipine / Valsartan combination tablets or Amlodipine / Valsartan / Hydrochlorothiazide combination tablets are advised to continue taking their medication and to contact their pharmacist or physician for advice on alternative treatment. The risk of harm to a patient’s health may be higher if the treatment is stopped immediately without any comparable alternative treatment.

Teva Pharmaceuticals USA is notifying its distributors and customers by certified mail and is arranging for return/reimbursement of returned recalled products.  Distributors and retailers that have product that is being recalled should immediately stop distribution and quarantine any quantities remaining in their control and return the recalled product.

Customers and patients with medical-related questions, information about an Adverse Event or other questions about the Teva products being recalled should contact Teva’s Medical Information by phone at: 888-838-2872, option 3, then, option 4. Live calls are received Monday-Friday, 9:00AM-5:00PM Eastern Time with Voicemail available 24 hours/day, 7 days/week or email druginfo@tevapharm.com.

Adverse reactions or other problems experienced with the use of the products may also be reported to Teva directly at 888-838-2872 or to the FDA's MedWatch Adverse Event Reporting program either online, by regular mail or by fax.

Patient safety and product quality is critical to Teva. As always, Teva will continue to partner with, and regularly update, all relevant stakeholders, including regulatory authorities, to resolve

this situation. This issue is not limited to valsartan medicines manufactured and distributed by Teva. Some valsartan-containing products manufactured and distributed by other pharmaceutical companies using the same API supplier may also be affected.